Alert archive / California / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood watch at Dec 29, 2021, 1:55 PM PST for Los Angeles County, California. It took effect at Dec 29, 2021, 6:00 PM PST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2021, 1:55 PM PST (21:55 UTC)
- In effect from
- Dec 29, 2021, 6:00 PM PST
- Expired
- Dec 30, 2021, 4:00 PM PST
- In force
- 22 hr
- Issued by
- NWS Los Angeles, CA
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WGUS66 KLOX 292155
FFALOX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Los Angeles/Oxnard CA
155 PM PST Wed Dec 29 2021
CAZ054-059-548-300600-
/O.NEW.KLOX.FF.A.0005.211230T0200Z-211231T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Los Angeles County San Gabriel Valley-
Including the cities of Lancaster, San Gabriel, Acton, Pasadena,
Mount Wilson, Sandberg, Palmdale, and Pomona
155 PM PST Wed Dec 29 2021
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM PST THIS EVENING THROUGH
THURSDAY AFTERNOON FOR THE LAKE, BOBCAT, DAM, AND RANCH 2 BURN SCARS
IN LOS ANGELES COUNTY...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall are possible.
* WHERE...The following recent burn areas of Los Angeles County, the
Lake burn area near Lake Hughes, and the Bobcat, Dam, and Ranch 2
burns in the eastern San Gabriel Mountains and foothills.
* WHEN...From 6 PM PST this evening through Thursday afternoon.
* IMPACTS...Heavy rainfall could trigger flash flooding and debris
flows in and around these recent burn scars. Roads may be impacted
or closed and vehicles may be stranded. Localized damage to
structures is possible. Residents near these burn scars should
prepare for potential flash flooding and debris flow impacts. Be
sure to stay up to date with information and orders from local
authorities.
* ADDITIONAL DETAILS...
- A narrow band with several hours of moderate to heavy rain
may form over these burn areas, which could lead to flash
flooding and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
&&
$$
Kittell/Jackson4 follow-up statements
662
WGUS66 KLOX 300508
FFALOX
Flood Watch
National Weather Service Los Angeles/Oxnard CA
908 PM PST Wed Dec 29 2021
CAZ054-059-548-301330-
/O.CON.KLOX.FF.A.0005.000000T0000Z-211231T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Los Angeles County San Gabriel Valley-
Including the cities of Lancaster, San Gabriel, Acton, Pasadena,
Mount Wilson, Sandberg, Palmdale, and Pomona
908 PM PST Wed Dec 29 2021
...FLASH FLOOD WATCH FOR THE LAKE, BOBCAT, DAM, AND RANCH 2 BURN
SCAR REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall are possible.
* WHERE...The following recent burn areas of Los Angeles County, the
Lake burn area near Lake Hughes, and the Bobcat, Dam, and Ranch 2
burns in the eastern San Gabriel Mountains and foothills.
* WHEN...Through Thursday afternoon.
* IMPACTS...Heavy rainfall could trigger flash flooding and debris
flows in and around these recent burn scars. Roads may be impacted
or closed and vehicles may be stranded. Localized damage to
structures is possible. Residents near these burn scars should
prepare for potential flash flooding and debris flow impacts. Be
sure to stay up to date with information and orders from local
authorities.
* ADDITIONAL DETAILS...
- A narrow band with several hours of moderate to heavy rain
may form over these burn areas, which could lead to flash
flooding and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Southern California residents, in or below the recently burned areas
are urged to take the steps necessary to protect their property.
Persons in the watch area should remain alert and follow directions
of emergency preparedness officials.
&&
$$
Stewart889
WGUS66 KLOX 301325
FFALOX
Flood Watch
National Weather Service Los Angeles/Oxnard CA
525 AM PST Thu Dec 30 2021
CAZ054-059-548-301900-
/O.CON.KLOX.FF.A.0005.000000T0000Z-211231T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Los Angeles County San Gabriel Valley-
Including the cities of Lancaster, San Gabriel, Acton, Pasadena,
Mount Wilson, Sandberg, Palmdale, and Pomona
525 AM PST Thu Dec 30 2021
...FLASH FLOOD WATCH FOR THE LAKE, BOBCAT, DAM, AND RANCH 2 BURN
SCAR REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Lake, Bobcat, Dam, and
Ranch 2 burn scar.
* WHERE...The following recent burn areas of Los Angeles County, the
Lake burn area near Lake Hughes, and the Bobcat, Dam, and Ranch 2
burns in the eastern San Gabriel Mountains and foothills.
* WHEN...Until 4 PM PST this afternoon.
* IMPACTS...Heavy rainfall could trigger flash flooding and debris
flows in and around these recent burn scars. Roads may be impacted
or closed and vehicles may be stranded. Localized damage to
structures is possible. Residents near these burn scars should
prepare for potential flash flooding and debris flow impacts. Be
sure to stay up to date with information and orders from local
authorities.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the burn scar, which may lead to flash flooding
and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Southern California residents, in or below the recently burned areas
are urged to take the steps necessary to protect their property.
Persons in the watch area should remain alert and follow directions
of emergency preparedness officials.
&&
$$
Hall878
WGUS66 KLOX 301849
FFALOX
Flood Watch
National Weather Service Los Angeles/Oxnard CA
1049 AM PST Thu Dec 30 2021
CAZ054-059-548-310000-
/O.CON.KLOX.FF.A.0005.000000T0000Z-211231T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Los Angeles County San Gabriel Valley-
Including the cities of Lancaster, San Gabriel, Acton, Pasadena,
Mount Wilson, Sandberg, Palmdale, and Pomona
1049 AM PST Thu Dec 30 2021
...FLASH FLOOD WATCH FOR THE LAKE, BOBCAT, DAM, AND RANCH 2 BURN
SCAR REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Lake, Bobcat, Dam, and
Ranch 2 burn scar.
* WHERE...A portion of southwest California, including the following
areas, Antelope Valley, Los Angeles County Mountains excluding the
Santa Monica Range and Los Angeles County San Gabriel Valley.
* WHEN...Until 4 PM PST this afternoon.
* IMPACTS...Heavy rainfall over the Lake, Bobcat, Dam, and Ranch 2
burn scar is expected up to and during the period of the watch.
Residents near the Lake, Bobcat, Dam, and Ranch 2 burn scar should
prepare for potential flooding impacts. Be sure to stay up to date
with information from local authorities. Heavy rainfall could
trigger flash flooding of low-lying areas, urbanized street
flooding, and debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the burn scar, which may lead to flash flooding
and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Southern California residents, in or below the recently burned areas
are urged to take the steps necessary to protect their property.
Persons in the watch area should remain alert and follow directions
of emergency preparedness officials.
Local emergency services are monitoring the situation and will issue
a public statement as conditions warrant. PLAN NOW so you will know
what to do in an emergency. Keep informed by listening to local
radio and television for statements and possible warnings. Follow
the advice of public safety officials.
&&
$$
MW605
WGUS66 KLOX 310007
FFALOX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Los Angeles/Oxnard CA
407 PM PST Thu Dec 30 2021
CAZ054-059-548-310400-
/O.EXP.KLOX.FF.A.0005.000000T0000Z-211231T0000Z/
/O.NEW.KLOX.FF.A.0006.211231T0007Z-211231T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Los Angeles County San Gabriel Valley-
Including the cities of Lancaster, San Gabriel, Acton, Pasadena,
Mount Wilson, Sandberg, Palmdale, and Pomona
407 PM PST Thu Dec 30 2021
...FLASH FLOOD WATCH FOR THE LAKE, BOBCAT, DAM, AND RANCH 2 BURN
SCAR IN EFFECT UNTIL 8 PM PST THIS EVENING...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall are possible over the Lake, Bobcat, Dam, and Ranch 2 burn
scar.
* WHERE...A portion of southwest California, including the following
areas, Antelope Valley, Los Angeles County Mountains excluding the
Santa Monica Range and Los Angeles County San Gabriel Valley.
* WHEN...Until 8 PM PST this evening.
* IMPACTS...Heavy rainfall over the Lake, Bobcat, Dam, and Ranch 2
burn scar is expected up to and during the period of the watch.
Residents near the Lake, Bobcat, Dam, and Ranch 2 burn scar should
prepare for potential flooding impacts. Be sure to stay up to date
with information from local authorities. Heavy rainfall could
trigger flash flooding of low-lying areas, urbanized street
flooding, and debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the burn scar, which may lead to flash flooding
and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Southern California residents, in or below the recently burned areas
are urged to take the steps necessary to protect their property.
Persons in the watch area should remain alert and follow directions
of emergency preparedness officials.
&&
$$
$$
NWS Los Angeles/OxnardWhat forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 29, 9:49 AM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 29, 9:49 AM PST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
949 AM PST Wed Dec 29 2021
.SYNOPSIS...29/927 AM.
A storm system will move over the region through Thursday and
bring rain, wind, and mountain snow to the area. Temperatures will
remain significantly below average. Dry weather is expected
Friday through the upcoming holiday weekend, then another storm
system could affect the region next week.
&&
.SHORT TERM (TDY-FRI)...29/933 AM.
Showers currently moving through areas from Ventura County
northward this morning. Total rainfall amounts so far are light
over Ventura County then go up to about three quarters of an inch
in far NW SLO Co. Hourly rates are around 0.30 and less. The
parent upper low is moving south along the northern California
coast, nearly to the Bay Area. The main message this morning is
the timing of the steadier precipitation which is now pushed back
just a bit. Otherwise the spatial distribution still looks most
likely to be across LA Co and possibly west into VTU Co, although
storm totals have trended higher into SBA Co. This is supported
by numerous ensemble solutions including the EPS, GEFS, CMC,
HREF, and the NBM. The one outlier appears to be the deterministic
NAM which has the higher amounts further west over VTU and SBA
Co, but has also bounced around a bit from run the last four runs
in terms of putting the peak over VTU Co or SBA Co and the 12Z
back to a VTU Co peak. Nonetheless, will be better off favoring
the agreements among the ensembles.
A concern, however, is if the track of the upper low dips too far
southwest and off the coast. Run to run changes in both the EC
and GFS show it digging farther southwest with the GFS furthest.
That would explain the lighter storm totals in the GFS and GEFS.
System could turn out to be a real dud if it does in fact dig too
far SW. But for now will stick with the ensemble solutions and
their precip totals. Storm total amounts have trended higher in
most ensembles and that idea is also followed in the latest WPC
guidance. That would give the LA basin possibly between 2 and 3
inches and up to 8 inches liquid as you go up into the San
Gabriels, and quite a bit of snow above 5000 ft. Moisture supply
is still an issue although ensembles have trended upward some on
the PWATs and now show around an inch over the LA basin. Will need
to strongly consider a flash flood watch for the recent burn
areas of LA County for tonight and tomorrow morning. Hourly rates
in the guidance appear to be right on the edge for producing mud
and debris flows, however more intense precip embedded in the
steadier precip could produce some mud and debris issues for the
recent burn areas there.
Timing wise, precipitation should begin to pick up over VTU and
LA Co later this afternoon and continue overnight tonight. Would
expect SBA and SLO Co to be more showery overnight tonight. By
tomorrow the steadier precipitation should hang on over LA Co
through at least the morning hours then become more showery in the
afternoon. Again, this timing is supported by multiple ensembles,
especially the HREF.
As far as the chances of thunder, models have trended more
unstable with time and the current forecast does include thunder
for tonight and tomorrow morning. However will be trimming back
the coverage of thunder chances to more over the water and nearby
coastal areas as opposed to the current forecast which puts
chances all the way up in the mountains.
***From previous discussion***
The 500 mb trough scrapes along Point Conception as it closes off.
The trough position is consistent with wraparound precipitation
for the Antelope Valley. Deterministic model solutions keep 850
mb and 700 mb temperatures too warm for snow to develop, but EPS
ensemble members continue to favor snow developing for the eastern
portion of the Antelope. EPS member means produce about 2 to 4
inches of snow for KPMD and KGXA in the Antelope Valley. GEFS and
CMC ensemble members are much less excited about the prospects of
snow for the Antelope Valley. This will need to be more closely
examined today, pulling out local studies and examining the need
for the possibilty of a winter weather advisory for the eastern
Antelope Valley. PoPs were nudged higher for the eastern portions
such as Lake Los Angeles, Valyermo, and the Pearblossom, but the
emphasis has been placed on rain for the time being, and given the
QPF amounts in the ensembles, localized flooding could develop in
some of the dry washes and low water crossings in the Antelope
Valley.
The trough axis will shift east between Thursday night and
Friday. A showery weather pattern will slowly taper off from north
to south and give away to drier and warmer weather for Friday and
the weekend.
.LONG TERM (SAT-TUE)...29/502 AM.
Warmer and drier weather will linger through the weekend as
offshore flow develops. Temperatures were nudged above NBM values
for Saturday and Sunday across the coastal and valley areas,
accounting for compressional heating taking place. More ensemble
members are starting fall inline with the possibility of gusty
Santa Ana winds for the Los Angeles and Ventura County mountains
and into the Santa Clarita Valley on New Year's Day.
Deterministic ECMWF and GFS solutions continues to indicate an
atmospheric river setting up north of the area between to start
the work week next week. GEFS and EPS ensemble members are
consolidating the possibility of precipitation between Tuesday and
Wednesday, but there is still a large spread of model solution
and this will need to be monitored.
&&
.AVIATION...29/1746Z.
At 17Z at KLAX, there was no marine layer nor inversion, but
there was a moist layer up to 10000 feet.
Clouds will lower and thicken across the region this morning, and
rain will develop in most areas by afternoon. Expect widespread
MVFR cigs to continue thru the period, with IFR to VLIFR conds in
the foothills and mtns, and in heavier periods of rain.
KLAX...Low confidence in the 18Z TAF. There is a 30% chance that
conds will become IFR by 02Z this evening, and remain that way
thru Thu morning. An east wind 8-10kt will shift SE with local
gusts to 18kt through this evening before shifting back to east
after 09z. There is a 30% chance of LIFR conds in heavy rain
between 06Z and 15Z Thu.
KBUR....Low confidence in the 18Z TAF. There is a 30% chance that
conds will become IFR by 02Z this evening, and remain that way
thru Thu morning. There is a 30% chance of LIFR conds in heavy
rain between 06z and 12Z Thu.
&&
.MARINE...29/940 AM.
In the outer waters, S winds will locally reach Small Craft
Advisory (SCA) levels in the northern two zones (PZZ670/673) this
morning, but overall should be below SCA levels thru Thu. Winds
will shift to N Thu, then increase, likely reaching SCA levels Thu
night. SCA level NW-N winds will likely continue thru Sat before
diminishing.
In the southern zone (PZZ676), SCA level S winds are expected to
develop this afternoon or evening, then will continue at those
levels at times thru Thu morning, at least across eastern
sections. Winds should decrease Thu afternoon. Winds will shift to
NW Thu night, then increase to SCA levels Fri and remain at those
levels thru late Fri night or Sat.
In the inner waters north of Pt Sal, S winds locally reach SCA
levels today but overall should be below SCA levels. SCA conds
are not expected tonight thru Thu. There is a 30% chance of SCA
level NW-N winds Thu evening, and a 40% chance Fri afternoon and
evening.
In the SBA Channel, confidence is low. SE winds will increase
today, and while winds are expected to remain below SCA levels,
there is a 30-40% chance that they will reach SCA levels for
a few hours this afternoon. There is a 40% chance of SCA level SE
winds again Thu morning into Thu afternoon. Winds will shift to
NW late Thu night or Fri morning, and there is a 30-40% chance of
SCA level NW winds Fri afternoon and evening.
In the inner waters south of Pt Mugu, winds will shift to S this
morning and increase, with SCA level S winds likely this afternoon
or evening thru Thu morning. Winds will diminish late Thu, shift
to NE Thu night, then NW Fri. There is a 30% chance of SCA level
NW winds Fri afternoon and evening.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning in effect until 7 PM PST Thursday for
zones 52-53. (See LAXWSWLOX).
Winter Storm Warning in effect until 4 AM PST Friday for zone
54. (See LAXWSWLOX).
Wind Advisory in effect until 10 PM PST this evening for zone
59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PST Thursday for
zones 655-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (FRI-TUE).
Showers could linger into across the Los Angeles County into
Friday. Overnight temperatures will drop below freezing across
some valley areas through the weekend.
&&
PUBLIC...Jackson/Hall
AVIATION...MW
MARINE...MW/DB
SYNOPSIS...Jackson
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:52 PM PST | Small Craft Advisory | LOX | 41 hr | |
| Dec 29, 2:25 AM PST | Wind Advisory | LOX | 20 hr |
Nearby
Flash Flood Watches in California, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.